When The Cure Is Worse Than The Disease: Side Effects Of Chronic Illness

Over the last few years, I’ve tried my hand at a fair amount of chronic illness interventions. Various exercises. Many, many medications. Physiotherapy. Interventions that included big scary needles which hurt like a mo-fo. CBT. Therapy. And throw a few more medications in there. You name it, I’ve probably tried it in my search to end the cycle of chronic pain and depression. It’s been a journey, to use a word that I’m not a particularly big fan of. I’ve tried everything mentioned to me, in the hopes of waking up and having a day with no pain, or a day without thinking dark things. And as far as the depression has gone, it’s mostly been positive. It’s taken some tinkering around with dosages and doctors and therapy but it’s manageable. Chronic pain is a wholly different beast. In my search to find the cure for my pain, I’ve found some halfway fixes, but also discovered some rather awful side effects.

When The Cure Is Worse Than The Disease: Side Effects and Chronic Illness

Sometimes the cures for ailments really do outweigh the benefits they offer, and if they’ve got side effects, it’s likely I’ve got them. Unless it’s weight loss. It’s never the weight loss. The weight gain, however, my body seems to have been very up for.

There were the hot flashes, which I’d only ever heard of happening to menopausal women, but happened to me at least once a week. I’d be in a shop, or in work, and bam, soaked in sweat, boiling hot, wearing string tops in winter levels of warmth. Followed by the freezing cold weather kicking in and giving me shivers.

There was the eczema which featured in most of my pictures for a solid year while we experimented with various opioids to see if they would put a dent in on the pain. I’ve suffered on and off with eczema since I was a baby, but this was a whole new level. My skin was raw. It bled. Big red patches covered my face, my neck, my arms. I had to wear thick layers of makeup to look normal, but was wary of the makeup making it worse. It turns out I’m allergic to all and any forms of morphine, and this was just one of the fun side effects.

This slideshow requires JavaScript.

There was the ten-rounds-with-Conor-McGregor look, which is what really upped the ante on that whole maybe-I’m-allergic-to-morphine thought process.

All of that faded away when I switched medications early last year. All bar the hot flashes, they seemed to be a constant. It all seemed to settle down for a while, until I started noticing that I was getting pins and needles in my arms and legs, multiple times a day. It was sometimes in multiple limbs at a time. My hand started a tremor one day and it happened sporadically for the next few. And then the right hand side of my face started going numb, and I started to panic. Up to that point I had thought that it was likely linked to sciatica, which I’ve suffered with on and off for the last four years. The tremor and facial numbness were new and scary though. I booked a doctors appointment, got blood tests run and when they came back clear wound up in Cork University Hospital’s AMAU (Acute Medical Assessment Unit). I wrote about that experience here.

After my day of fun in the AMAU, a Nerve Conductive Study was organised in CUH. In short, it was a day of getting electric shocks to check to see what nerves were in proper working order. Not what I’d call pleasant, but for the most part, still better than the big scary needles. It thankfully came back normal. And off I was sent to the neurologist. More MRI tests needed, to check if any other discs were playing silly buggers. While the neck disc made sense for the pins and needles in my hands, the legs weren’t to be fully explained away. And, after those MRI tests came back clear (yay), I was referred to a neurosurgeon.

It’s worth remembering at this stage that all of this, after the AMAU stage, is done using the private system. I’m lucky to have health insurance which meant that all of this could be done within a short period of time. Even with health insurance, it did involve expensive consultant fees for both the neurologist and the neurosurgeon. Being chronically ill isn’t cheap. But it did pay off.

The neurosurgeon sent me for a further neck MRI as it had been four months since the previous one. We actually saw an improvement in my bulging disc, and he suggested that as there were no other causes appearing, perhaps it was a side effect of medication which helped to stop my back from seizing up. Because, yes, there in the “rare but not lethal” side effects section of the leaflet with them, was “numbness and tingling, often in hands and feet”. I stopped taking them, in a tapering off way as prescribed by my doctor. And the tingling stopped.

Yes. I went from nada to “Well, it’s PROBABLY not MS” symptoms because of a medication that was meant to make me better. A few months on, I can laugh at that, but looking back on the months of worry and stress, and significant expense, it’s frustrating.

I take medication every single day to be able to function. Pain medications to stop my joints from shouting at me. Anti-depressants to make the doubting voice in my head stop roaring. I’m acutely aware of every interaction. I haven’t eaten grapefruit or marmalade in four years. I’d had my share of experience with side effects, but this felt different. This felt separate.

Many times we pass off side effects, or potential side effects, and then wind up staying up until 4am worried that Google has actually told us it’s something else. I have a very understanding GP who doesn’t give me THE LOOK when I ask if something new is to be expected or not, however, it’s not to say I’ve escaped the look completely. Mostly it’s a look of resignation – we have been on this journey together, trying to figure out if it will make things better or worse. And then there’s that dreaded “You’re so young for this much of an issue” – neither helpful nor illuminating.

I watch enough medical dramas (having studied Medicine through Grey’s Anatomy) to discover actual, real things which my side effects correlate with – but have had them shushed off as “A side effect of X” so much that there’s a chance I could miss something. Which makes me sound like a total hypochondriac put like that, but when you consider that there are various other illnesses (many serious) which have the same warning signs, it IS a worry. I could never understand how those women on “I Didn’t Know I Was Pregnant” didn’t know – until my medications gave me recurrent nausea in the mornings, dizziness, exhaustion and random cramps and I wound up just having to take them with a grain of salt. AND FEAR. But, these drugs also have a job to do, so I learn to live with the side effects.

Coming off the anti-spasm medication hasn’t been an easy road. If it was, then me taking it was never necessary, was it? It seems that thanks to my lovely range of allergies that I’m not really able to replace it with anything. So while I’ve now lost the vast majority of the pins and needles, numbness and tremor activities, the back seizing up has increased again and my pain levels have risen. I’ve stayed away from adding new painkillers into my regime and I’m battling on – heat and physio are making it manageable, but not pleasant. However, compared to the debilitating nature of losing control of limbs, it’s a better option. Sometimes the cure is worse than the disease, and until something changes to make a cure that will fix me and not create a whole other problem, then it’s just keeping on keeping on.

I’d love to hear from others who have been in this position – if anyone has experiences with mad side effects, or managed to find a way around them, let me know. Write in the comments below, or come say hi on Facebook or Twitter!

 

 

 

 

 

Share Button
Follow:

3 Comments

  1. Sonya
    January 29, 2018 / 6:45 pm

    By any chance have you heard of and read any of the books of Dr John Sarno? His first book sent me on an amazing journey in a whole different perspective on chronic pain. I had tried everything up until then, Physio, chiro, osteo pain injections nerve ablation and lots of painkillers. Today I still get some pain but I’m no longer afraid of it and I don’t take painkillers except for the odd time. I’d say I’m 70 % better. Google him and perhaps look up YouTube for info.

    • Lisa
      January 30, 2018 / 3:12 pm

      I’ve heard bits and pieces but never really looked into it, intended to but life got in the way! Definitely sticking it on my To Do list, thank you 🙂

  2. February 6, 2018 / 11:44 pm

    Just a lot of sympathy here. I don’t typically get side effects so badly but mostly my meds just haven’t worked. They might work for a day or three and then it’s like I’m taking sugar pills and the pain itself marches on with aches and boiling bones and the lot of it. Crossing my fingers that you’ll land on something that works more than it hurts!

Leave a Reply

Your email address will not be published. Required fields are marked *